Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 183, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2007, 4:36 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2007, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 28, 2007, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:59 PM EDT | TSTM WND DMG | Roanoke, VA | TREE DOWN AT CARTER ROAD. ALSO TREE DOWN AT EDGEWOOD ROAD AT 510 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282036
SVRRNK
VAC161-770-775-282130-
/O.NEW.KRNK.SV.W.0183.070628T2036Z-070628T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT THU JUN 28 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 530 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POAGES MILL...OR ABOUT NEAR BENT MOUNTAIN...AND MOVING NORTHEAST AT
5 MPH.
* LOCATIONS IMPACTED INCLUDE...
GLENVAR...
POAGES MILL...
SALEM CITY...
CAVE SPRING...
ROANOKE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3725 8019 3713 8016 3715 8012 3718 8003
3715 7998 3716 7994 3727 7985 3736 8000
$$
WP2 follow-up statements
000
WWUS51 KRNK 282100
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU JUN 28 2007
VAC161-770-775-282130-
/O.CON.KRNK.SV.W.0183.000000T0000Z-070628T2130Z/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
500 PM EDT THU JUN 28 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAVE SPRING...OR ABOUT
NEAR ROANOKE...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROANOKE BY 505 PM EDT...
ROANOKE AIRPORT BY 510 PM EDT...
VINTON BY 515 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3725 8019 3713 8016 3715 8012 3718 8003
3715 7998 3716 7994 3727 7985 3736 8000
$$
WP000
WWUS51 KRNK 282132
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU JUN 28 2007
VAC161-770-775-282142-
/O.EXP.KRNK.SV.W.0183.000000T0000Z-070628T2130Z/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
532 PM EDT THU JUN 28 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM...ROANOKE COUNTY EXPIRED AT 530 PM EDT...
AT 532 PM...WEATHER RADAR SHOWED THE THUNDERSTORM HAD WEAKENED AND
EXITED THE ROANOKE COUNTY AREA.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3725 8019 3713 8016 3715 8012 3718 8003
3715 7998 3716 7994 3727 7985 3736 8000
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 28, 3:10 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 28 2007 .SYNOPSIS... A COLD FRONT EXTENDED FROM NEW YORK TO MISSOURI TODAY. THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST AND BY SATURDAY MORNING WILL REACH THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY. && .NEAR TERM /TONIGHT/... COMBINATION OF SURFACE CONVERGENCE ALONG A LEE TROF...DAYTIME HEATING WITH NO CAP AND GOOD LAPSE RATES AND SLIGHTLY STRONGER LOW AND MID LEVEL WINDS...COMPARED TO PAST FEW DAYS...WILL RESULT IN BETTER COVERAGE OF THUNDERSTORMS AND A HIGHER THREAT OF SEVERE WEATHER. THE APPROACHING COLD FRONT WILL MOVE FROM THIS OHIO RIVER VALLEY. MOVEMENT OF THE FRONT IS STILL SLOW BUT WAVE ALONG THE FRONT MAY HELP PUSH THE FRONT SOUTH. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE BETTER ORGANIZATION AND MAY LINGER MUCH LATER INTO THE EVENING...ESPECIALLY IN SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE CHANCE OF RAIN INCREASES ON FRIDAY WITH THE COMBINATION OF THE APPROACHING FRONT AND THE LEE TROFFINESS. WITH THE REGION STILL IN THE WARM SECTOR AND WITH HIGH PRECIPITABLE WATER VALUES. HAVE ORIENTED THE HIGHEST POP TO BE IN SOUTHEAST WEST VIRGINIA IN THE MORNING...THEN THE FOCUS SHIFTS INTO FOOTHILLS AND PIEDMONT DURING THE AFTERNOON. THE 12Z GFS IS SHOWING THE TYPICAL RAIN SHADOW AND LIGHTER QPF AMOUNTS IN THE NRV AND IN THE FOOTHILLS. QPF GRIDS HAVE BEEN ADJUSTED TO REFLECT THIS TREND. BASED ON THE TIMING OF THE MODELS...THE BULK OF THE CONVECTION ALONG AND AHEAD OF THE FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND WILL REACH THE EAST COAST FRIDAY NIGHT. EXPECT THE SURFACE FRONT TO BE INTO NORTH CAROLINA BY SATURDAY MORNING...BUT 850MB AND SURFACE DEW POINT FRONT LAG WELL NORTH OF THE SURFACE BOUNDARY. A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA IN RESPONSE TO AN SHORT WAVE COMING THROUGH THE BASE OF THE UPPER TROF. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE VIRGINIA/NORTH CAROLINA BORDER. PLUS A DECENT THETA-E RIDGE WILL BE OVER THE EASTERN COUNTY WARNING AREA SATURDAY AFTERNOON AND EVENING..WHICH WILL LEAD TO ENHANCING THE LIFT IN THE SOUTH. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ON SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST STATES. BY SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER VALLEY THEN BY MONDAY OVER THE MID ATLANTIC STATES. ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH ACROSS THE REGION. ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT UNTIL THURSDAY. KEPT BEST CHANCE OF RAIN IN THE WESTERN COUNTY WARNING AREA WITH THIS FEATURE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS OVERNIGHT. MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/RCS SHORT TERM...AMS/RCS LONG TERM...AMS/RCS AVIATION...AMS
Hazardous weather outlook, Jun 28, 2:11 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU JUN 28 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 211 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 3:38 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT THU JUN 28 2007 VAZ024-035-282145- ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...LEXINGTON...AMHERST 338 PM EDT THU JUN 28 2007 A CLUSTER OF THUNDERSTORMS ARE MOVING EAST FROM BUENA VISTA AND GLASGOW IN EASTERN ROCKBRIDGE COUNTY EAST ACROSS THE BLUE RIDGE AND INTO WESTERN AMHERST COUNTY VIRGINIA. THESE STORMS MAY PRODUCE STRONG GUSTS TO 45 MPH AND SMALL HAIL THROUGH 4 PM. DOC
Local storm report, Jun 28, 3:45 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG HILLSVILLE 36.77N 80.73W
06/28/2007 CARROLL VA COUNTY OFFICIAL
TREE DOWN ACROSS HOUSE
&&
DOCSpecial weather statement, Jun 28, 4:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU JUN 28 2007 NCZ004-282030- STOKES NC- 400 PM EDT THU JUN 28 2007 AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MADISON TO 3 MILES SOUTHWEST OF WALNUT COVE...MOVING EAST AT 10 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BELLEWS LAKE AT 410 PM EDT. WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DS
Local storm report, Jun 28, 4:12 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 3 N WALNUT COVE 36.34N 80.14W
06/28/2007 STOKES NC PUBLIC
SEVERAL LARGE TREEE LIMBS DOWN
&&
DOCLocal storm report, Jun 28, 4:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 NE BENHAM 36.33N 80.88W
06/28/2007 E1.00 INCH WILKES NC PUBLIC
0321 PM HAIL STATE RD 36.32N 80.87W
06/28/2007 E1.00 INCH SURRY NC PUBLIC
&&
DOCSpecial weather statement, Jun 28, 4:35 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 435 PM EDT THU JUN 28 2007 NCZ020-282100- YADKIN NC- 435 PM EDT THU JUN 28 2007 AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF YADKINVILLE...OR ABOUT OVER HUNTSVILLE...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:36 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 41 min |
| Jun 28, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 66 min |
| Jun 28, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 54 min |
| Jun 28, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 69 min |
| Jun 28, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 58 min |
| Jun 28, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 50 min |
| Jun 28, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 64 min |
| Jun 28, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.